Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


I WANT TO BE OFF MY MEDS!!!!!
Dec 15, 2011

I have AIDS. My CD4 count dipped to 44 in 2009. I've been on Atripla since mid 2009. It is now Dec 2011, and my viral load is undetectable and my CD4 count is over 500. I want to be off all meds. What would happen?

Response from Dr. Young

Hello and thanks for posting.

I suppose my question to you is why do you want to be off all medications? Is it because of side effects? Disclosure? Hassle?

Understanding the answer is important because it would help shape the most individualized reply.

Do know that with your very low initial CD4 cell count, that I wouldn't generally recommend stopping treatment. Your at risk of very rapid decline of your hard-earned CD4s back to your pre-treatment levels- typically in a matter of a few months. Furthermore, there are well designed clinical trials that also suggest that in the weeks after stopping, your risk of complications (and even death) could be significantly increased. Lastly, some people that stop their medications experience a recurrence of acute retroviral symptoms.

For these reasons, I'd again ask why you desire stopping. If it's because of inconvenience or side effects, newer alternate treatments could address your needs without exposing your health to unnecessary risks. I'd suggest a candid conversation with your doctor to help sort our your best options.

Be well, BY



Previous
Mistake on labs ????
Next
Dermavir study, please help

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement